Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 72, NWS Grand Rapids, MI

August 22, 2001Allegan County, Kent County, Ottawa County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 22, 2001, 9:01 AM EDT for Allegan County, Kent County, Ottawa County, Michigan. It was in force for 44 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 22, 2001, 9:01 AM EDT (13:01 UTC)
Expired
Aug 22, 2001, 9:45 AM EDT
In force
44 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

Counties Allegan County, MI, Kent County, MI, Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 28 km from the middle of the area, began a volume at 13:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 9:05 AM EDTThunderstorm Wind 50 MWest Olive, MI
Aug 22, 9:17 AM EDTThunderstorm Wind 53 EGrand Rapids, MI
Aug 22, 9:18 AM EDTThunderstorm Wind 53 EDorr, MI
Aug 22, 9:48 AM EDTThunderstorm Wind 53 ECascade, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 1.0 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2001-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2001-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
945 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

431 
WUUS53 KGRR 221301
SVRGRR
MIC005-081-139-221345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
901 AM EDT WED AUG 22 2001

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KENT COUNTY IN SOUTHWEST MICHIGAN
  OTTAWA COUNTY IN SOUTHWEST MICHIGAN
  ALLEGAN COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 945 AM EDT

* AT 858 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM KENT CITY TO HOLLAND TO            
  SOUTH HAVEN...MOVING EAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   CEDAR SPRINGS...BELMONT...COMSTOCK PARK...GRANDVILLE AROUND 905 AM
   EDT
   BURNIPS...BYRON CENTER...GRAND RAPIDS...NORTH DORR AROUND 910 AM
   EDT
   CANNONSBURG...CUTLERVILLE AROUND 915 AM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

MEADE/JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:30 AM EDT, 5 hours 31 minutes earlier.

Area forecast discussion, Aug 22, 3:30 AM EDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
330 AM EDT WED AUG 22 2001

THE PRIMARY CONCERNS WITH THIS FORECAST PACKAGE DEAL WITH THE
POTENTIAL FOR HEAVY RAIN AND SEVERE WEATHER THIS MORNING...AND
SCATTERED SHOWERS AND THUNDERSTORMS TONIGHT.

AN AREA OF SHOWERS AND THUNDERSTORMS OVER WESTERN WI APPEARS TO BE
EVOLVING INTO AN MCS.  THIS SYSTEM IS FORMING ON THE NOSE OF A 30 TO
40 KNOT 925/850 MB JET.  MEANWHILE ALOFT 250 MB JET IS PROVIDING
UPPER LEVEL DIVERGENCE...ENHANCING LIFT.  MOISTURE IN LOWER MI
INCREASES THIS MORNING WITH PRECIPITABLE WATER VALUES PROGGED TO
CLIMB TO OVER 1.5 INCHES.  THE STORMS ARE ELEVATED WITH THE SURFACE
WARM FRONT STILL OVER IA AND CENTRAL IL.  ADDITIONAL STORMS WERE
FORMING IN FAR SOUTHWEST LOWER MI.

CONCERNING THE HEAVY RAIN TODAY...THE AIRMASS WILL BE VERY MOIST
WITH LOW LIFTED CONDENSATION LEVELS.  THE LOW LEVEL JET LIFTING INTO
THE AREA WILL HELP TO ENHANCE THE HEAVY RAINFALL THREAT.  THESE
SITUATIONS COULD LEAD TO AN EFFICIENT RAINFALL SYSTEM...POSSIBLY
PRODUCING EXCESSIVE AMOUNTS.  WILL BE WATCHING RAINFALL TOTALS
UPSTREAM ACROSS WI OVER THE NEXT SEVERAL HOURS.  WILL HOLD OFF ON A
FLOOD WATCH AT THIS TIME...BUT MAY NEED ON IF RAINFALL TOTALS
UPSTREAM CONTINUE TO INCREASE AS THIS MCS EVOLVES.  FLASH FLOOD
GUIDANCE SUGGESTS THAT MY MOST PRONE COUNTIES NEED 2.5 INCHES IN 6
HOURS TO INITIATE FLOODING.

STEEPENING LAPSE RATES ADVECTING INTO THE BACKSIDE OF THE MCS...AND
THE SYSTEM MOVING INTO AN AREA OF STRONGER MID LEVEL WINDS AROUND 40
KNOTS AT 500 MB COULD LEAD TO SOME HAIL AND STRONG WINDS
GUSTS...ESPECIALLY FOR MY SOUTHERN COUNTIES.

THE MODELS ALL POINT TO THIS DEVELOPING MCS TRACKING THROUGH
SOUTHWEST LOWER MI.  THE BULK OF THE PRECIPITATION IS EXPECTED PRIOR
TO 18Z.  WILL INCREASE THE PROBABILITY OF RAIN TO CATEGORICAL FOR
NEARLY ALL OF MY AREA FOR TODAY.  THIS AFTERNOON SHOULD FEATURE A
DECREASE IN THE RAINFALL...FROM NORTHWEST TO SOUTHEAST.

WILL HOLD ONTO A LOW CHANCE FOR SHOWERS AND THUNDERSTORMS THIS
EVENING IN MY SOUTHERN COUNTIES OTHERWISE...WILL KEEP IT DRY.  AM
CONCERNED ABOUT THE WEAK COLD FRONT THAT IS PROGGED TO DROP DOWN
THROUGH LOWER MI TONIGHT POSSIBLY LEADING TO ADDITIONAL SCATTERED
PRECIPITATION.  CURRENTLY MODELS ARE NOT HANDLING THIS FEATURE WELL
AS THERE ARE NUMEROUS SHOWERS IN NORTHERN MINNESOTA.  LATER
FORECASTS CAN UPDATE THIS IF NEEDED.  WILL KEEP IT DRY FOR NOW.

BACKED OFF ON TEMPERATURES SLIGHTLY FOR THURSDAY DUE TO THE MODELS
TRENDING COOLER.

MJS

EXTENDED FORECAST DISCUSSION...
LATEST MEDIUM RANGE MODEL GUIDANCE CONTINUES TO SHOW FRONTAL PASSAGE
ON SUNDAY. 00Z AVN AND CANADIAN MODELS SHOW PCPN FOR SAT NIGHT AND
SUN MORNING AHEAD OF FRONT. WILL LEAVE MONDAY AND TUESDAY FORECAST
AS IS. ECMWF APPEARS TO BE THE MOST AGGRESSIVE WITH THE COLD
ADVECTION EARLY NEXT WEEK...BUT PREFER THE MRF/AVN SOLUTION AT THIS
POINT.

GREENE

.GRR...NONE

In the hours before

Special weather statement, Aug 22, 4:15 AM EDT, 4 hours 46 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-231000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
415 AM EDT WED AUG 22 2001

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF
LOWER MICHIGAN FOR TODAY AND TONIGHT...

DISPATCHERS...PLEASE PASS ALONG THIS INFORMATION TO YOUR EMERGENCY
MANAGERS.

HAZARDS...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN
SOUTHWEST LOWER MICHIGAN TODAY...PRIMARILY SOUTH OF INTERSTATE 96.
THUNDERSTORMS...ESPECIALLY THIS MORNING...WILL BE CAPABLE OF LARGE
HAIL AND DAMAGING WINDS TO 60 MPH.

HEAVY RAIN IS LIKELY WITH SOME OF THE THUNDERSTORMS.  LOCALLY 2 TO 3
INCHES ARE POSSIBLE...WHICH COULD LEAD TO POOR DRAINAGE FLOODING AND
RAPID RISES ON SMALL STREAMS.

DISCUSSION...
A WARM FRONT OVER INDIANA...WILL LIFT NORTHWARD INTO LOWER MICHIGAN
TODAY AND BECOME STATIONARY.  MEANWHILE...A LOW PRESSURE SYSTEM
DEVELOPING OVER WISCONSIN THIS MORNING...WILL TRACK EASTWARD ALONG
THIS FRONT...BRINGING WIDESPREAD SHOWERS AND THUNDERSTORMS TO
SOUTHWEST LOWER MICHIGAN ESPECIALLY THIS MORNING.  THE AREA THAT
WILL MOST LIKELY SEE THE STRONGEST THUNDERSTORMS...FEATURING HEAVY
RAIN AND PERHAPS LARGE  HAIL AND DAMAGING WINDS WILL BE ALONG AND
SOUTH OF A MUSKEGON...TO GRAND RAPIDS...TO LANSING LINE.  ALREADY
SOME SEVERE WEATHER AND HEAVY RAINFALL HAS OCCURRED IN NORTHERN
INDIANA.  THE STORMS THAT DO DEVELOP WILL MOVE EAST SOUTHEAST AT
AROUND 30 MPH.  THE BULK OF THE PRECIPITATION IS EXPECTED TO PUSH
SOUTH OF SOUTHERN LOWER MICHIGAN THIS EVENING.

SPOTTER ACTIVATION...MAY BE NEEDED THIS MORNING.

...HAZARDOUS WEATHER POTENTIAL FOR WEDNESDAY THROUGH SATURDAY...

HIGH PRESSURE IS EXPECTED TO BUILD IN FOR THURSDAY AND FRIDAY.  THE
WARM FRONT IS EXPECTED TO RETURN FOR SATURDAY BRINGING THE
OPPORTUNITY FOR MORE SHOWERS AND THUNDERSTORMS.

MJS
Local storm report, Aug 22, 8:27 AM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
827 AM EDT WED AUG 22 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0818 AM    CITY OF HOLLAND           MI   .75 INCH HAIL
08/22/01   OTTAWA                         NEAR M40 AND I196 BY
                                          SPOTTER

0820 AM    CITY OF HOLLAND           MI   .75 INCH HAIL
08/22/01   OTTAWA                         NEAR M40 AND US31

GEO

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 8:14 AM EDTSevere Thunderstorm WarningGRRAllegan, Kent, Ottawa46 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.